emDocs Podcast – Episode 22: Sneaky Seizure Triggers
- Feb 15th, 2021
- Rachel Bridwell
– First goals with any seizing patient –> address ABCs and stop the seizure. Benzo’s and more benzo’s. If refractory –> intubate.
– Multiple causes of seizures: alcohol withdrawal, intracranial infection, intracerebral hemorrhage, and head trauma. This podcast will not focus on these, but several others.
– Refractory status epilepticus carries a significant short-term mortality rate between 16-39%. 23% of patients have a lasting neurologic deficit, and 41% of patients die within the first 6 months.
-If seizures are refractory to multiple treatments and RSI is considered or if concerned for NCSE, EEG placement is crucial for continued monitoring of seizure activity after paralytics are administered.
– If patient is refractory to treatment, or based on history and exam, consider sneaky causes of seizures: PRES, heavy metals, lithium, eclampsia, sympathomimetics, bupropion, uremia, antibiotics, camphor.
PRES: Reversible disorder marked by vasogenic edema and neurologic symptoms of headaches, visual disturbances, encephalopathy, and seizures. Closely associated with renal failure, hypertension, pre-eclampsia, eclampsia, and immunosuppression drugs. 59% of these patients present with seizures. CT may show some vasogenic edema posteriorly, but the imaging study of choice is MRI. These patients require rapid 25% reduction in blood pressure in the first few hours and admission for further workup and management.
Heavy Metals: May present with seizures, but usually a late finding, such as lead, thallium, zinc, arsenic, and copper. Lead is more commonly associated with seizures, though vague and subtle CNS symptoms such as headache, insomnia, ataxia, and restlessness will manifest first. Mercury and tin can present with seizures after both acute and chronic ingestions.
Lithium: Toxicity can occur in both acute and chronic intoxication, which can be directly affected by the patient’s kidney function. More often seen in chronic or acute on chronic ingestion. Mild poisoning may cause CNS symptoms of vomiting, tremors, agitation, and muscle weakness, which can then progress to seizure, myoclonus, and coma. Permanent neurologic sequelae include short-term memory deficits, choreoathetosis, and truncal or limb ataxia.
Eclampsia: Generalized seizures in a pregnant woman should automatically trigger emergency physicians to think of eclampsia, but it can also occur up to 8 weeks post partum. Postpartum eclampsia is subdivided into early and late phases, which occurs within the first 48 hours after delivery and greater than 48 hours after delivery. First line treatment is IV magnesium. Dosing includes a load with 4-6g IV over 30 minutes, followed by an infusion of 2 g/h. This can also be given 10 mg IM. Patient must be monitored for magnesium toxicity, specifically respiratory depression and diminished DTRs. For patient with renal insufficiency, the loading dose of Mg is only 2g.
Sympathomimetics: Widespread accessibility to these substances through both prescribed and illegal means, and use may result in seizures. Cocaine can cause generalized seizures, both in first time presentations as well by lowering the seizure threshold in those with a known seizure disorder. Seizures secondary to cocaine have been reported between as high as 40% of presentations, more commonly in females. Once status epilepticus occurs with both cocaine and MDMA, seizures are difficult to treat and require immediate management. The usual seizure and supportive care with benzodiazepines is recommended, though associated multi-organ system failure can occur.
Bupropion: Patients who crush and snort bupropion receive immediate parenteral absorption without extended release. Multiple metabolites remain active and epileptogenic. Even if the patient appears well at the time of presentation, observe for 24 hours because of the extended-release formulation and previous discussion of metabolites. Benzodiazepines and supportive care are recommended for agitation, seizure, and hallucination control, but avoid antipsychotics as they decrease the seizure threshold further. Administration of IV lipid emulsion can be considered to combat cardiovascular and CNS toxicity in conjunction with a medical toxicologist.
Uremia: Incidence of 10% in the chronic kidney disease population. Often starts with vague neurologic symptoms and progress to asterixis and then myoclonus and seizures.
Antibiotics: While cefepime and really all generations of cephalosporins can cause myoclonic seizures, penicillins, and especially carbapenems can cause seizures, especially those with impaired renal clearance. Moxifloxacin and metronidazole have also been implicated. Cefepime specifically is known to cause non-convulsive status epilepticus (NCSE), especially in those with CKD.
Camphor: Solvent in many essential oils and salves. With the rise of essential oil use for both aromatic and medicinal purposes, camphor toxicity with resultant seizures has also increased. Camphor can be rapidly absorbed both enterically and transcutaneously, with the toxic level reported to be 50 mg/kg, causing irritability and hyperreflexia that quickly progresses into generalized seizures.